Taking corticosteroids

When I left the hospital, I was given a prescription for Prednisone tablets, which are a type of corticosteroid. I was to take them for four weeks, each week decreasing the dose. As I have mentioned before, corticosteroids are different to the type of steroids that you hear about athletes abusing.  They mimic the effects of hormones that your body produces in your adrenal glands, which are just above the kidneys. If they are taken in doses that exceed your body’s usual levels, corticosteroids can suppress inflammation. They also inhibit your immune system, which can help control conditions in which your immune system mistakenly attacks its own tissues. If you stop taking Prednisone abruptly or taper off too quickly, some people can express withdrawal symptoms such as severe tiredness or body aches. Another reason for gradually coming off corticosteroids is that this gives your adrenal glands time to resume their normal function.

With taking corticosteroids can come many different side effects. For me there were 4 main ones. The most noticeable effect for me was the loss of my muscle tone; very quickly I lost the definition in my arms and my legs. It was nearly autumn-time in Madrid, but the days were still often warm. I would enjoy going for short walks with my boyfriend, and in the warm weather I would sometimes have bare legs. Every day, when I looked down at my legs, they seemed to get thinner and thinner. I called them my Bambi legs. At first the sensation when walking, was as though my body was really light and I felt like I was almost gliding. Later, my legs started to become achy and wobbly, and I would become tired much more easily. Next were the hamster cheeks. I had read that people who take steroids can have a redistribution of fat. As the days went on, my cheeks seemed to get fuller. This side effect however, didn’t bother me too much. My face has always been very slim, and slightly puffy cheeks actually didn’t look too bad. I felt lucky, for the first time in my life, to have such a thin face, as I know that this is a side effect that can really upset takers of Prednisone who start off with more rounded faces. Similarly, another side effect was the little tummy bump that seemed to be growing with every tablet I took. It wasn’t that the tablets were making me fat, in fact my arms and legs were getting thinner, but that I had a little distribution of fat around my tummy that didn’t seem to be a result of how much I ate. Then there was the crying; this started when I was in hospital. At first I put my teary outbursts down to my situation: I was scared and tired and felt helpless. However, I realized that I didn’t seem to have any control over my emotions and would randomly start crying. These emotional eruptions continued during my weeks of taking the Prednisone at home. I would find myself thinking about my situation, about possible causes for my hearing loss, and about a future with unilateral hearing, and I would break into a mess of tears. I guess that when thinking about my condition, it was quite a normal reaction to become upset. However, there were times when tears were just unwarranted; sometimes my boyfriend would come back from work and I would be happy to see him, so I would cry. He would get me a cup of tea, and I would cry. I ended up telling him to ignore me when I was crying, especially when I was in the hospital and he had enough to worry about, than me bursting into tears at regular intervals. After taking corticosteroids for only a few weeks, I have so much sympathy for people who have to take this kind of medicine for longer periods of time. I know corticosteroids can save lives, but it is with the risk of some nasty side effects.

Every week, on a Tuesday, I would go to the hospital for steroid injections in my ear. There was about an hour each time, immediately after having the injections, that my ear felt more ‘open’, like there was slightly less pressure. But after that hour usually followed a headache and some pain deep inside my ear, with any small improvement diminishing to nothing.

It took a few weeks to get the results from my MRI scan. My doctor printed off the information, and told me that everything was ‘normal’. Although I was happy that there was nothing sinister on the scan such as an acoustic neuroma, I also felt somewhat frustrated, as we were still no closer to knowing what had caused my hearing loss. I found myself constantly searching on the internet for an answer, because it seemed like nobody else had one to give me.

Advertisements

Author: myhearinglossstory

Hi, My name is Carly. I am 35 years old and I am currently living in Spain. I am originally from a small seaside town in Yorkshire called Bridlington, and have also lived in China and Thailand. I am an Early Years primary school teacher, and have been teaching for nearly 12 years. I love walking in the countryside, getting lost in Madrid, going out for breakfast, taking photos, listening to music, storytelling podcasts, baking, running, drinking wine, and eating spicy food. This year I experienced sudden sensorineural hearing loss in my left ear. I have started this blog as a way to inform my friends and family about my progress, for anyone else who is going through a similar experience as me, or for anybody who is interested in learning about this type of hearing loss, and the way it can affect everyday life.

2 thoughts on “Taking corticosteroids”

  1. Carly thank you for recording this painful journey – we do hope it is therapeutic for you too and look forward to reading of your progress. It does help us to understand what you are going through and hopefully it will help others who have gone through this too.

    Liked by 1 person

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s